Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Lake Charles, LA

August 28, 2004Allen Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 28, 2004, 3:39 PM CDT for Allen Parish, Louisiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 3:39 PM CDT (20:39 UTC)
Expired
Aug 28, 2004, 4:45 PM CDT
In force
66 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Allen Parish, LA

The radar

The Lake Charles radar (KLCH), 48 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2418 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 282039
SVRLCH
LAC003-282145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
339 PM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN PARISH IN SOUTHWEST LOUISIANA

* UNTIL 445 PM CDT

* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF REEVES...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
  KINDER BY 410 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD
CAUSE SIGNIFICANT DAMAGE TO PROPERTY.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3056 9312 3042 9314 3047 9277 3060 9288

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:30 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 28, 2:30 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
230 PM CDT SAT AUG 28 2004

.DISCUSSION...
LATEST KLCH 88D SHOWS SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THIS AFTERNOON. OLD OUTFLOW BOUNDARY FROM THIS MORNINGS MCS
CONTINUES TO SLOWLY SAG SOUTHWARD. CURRENT SFC ANALYSIS SHOWS FRONT
LOCATED ACROSS W ARK INTO SE OK AND N TX. THIS FRONT IS EXPECTED TO
MOVE SLOWLY SOUTH ON SUNDAY...JUST INTO THE NORTHERN ZONES BY 00Z
MONDAY. WILL GO WITH LIKELY POPS ON SUNDAY AS THE FRONT HANGS AROUND
THE AREA. WITH WEAK WINDS ALOFT...SLOW MOVING THUNDERSTORMS MAY
PRODUCE LOCALIZED HEAVY RAINS.

MODELS SHOW FRONT OVER THE COASTAL WATERS BY 12Z MONDAY WITH LIGHT
NORTHERLY WINDS BEHIND IT. DRIER AIR WILL FILTER DOWN BEHIND THE
FRONT...WITH PRECIP TAPERING OFF FROM NORTH TO SOUTH BY TUESDAY.

UPPER LEVEL TROUGH CURRENTLY OVER THE MIDWEST WILL LIFT NORTHEAST BY
TUESDAY...WITH WEAK LOW PRESSURE REMAINING OVER THE SOUTHERN PLAINS.
WILL GO WITH SLIGHT CHANCE POPS WEDNESDAY AND A RETURN TO TYPICAL
SCATTERED AFTERNOON THUNDERSTORMS DURING THE LATTER PART OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  75  89  72  91 /  30  70  30  30
BPT  74  88  71  91 /  30  70  30  30
AEX  73  89  70  90 /  30  70  20  20
LFT  75  90  71  90 /  30  70  30  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

24/24
Hazardous weather outlook, Aug 28, 5:00 AM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CDT SAT AUG 28 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
291030-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
500 AM CDT SAT AUG 28 2004

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WITH HIGH
MOISTURE VALUES AND AFTERNOON HIGHS IN THE LOWER 90S. WHILE THERE
MAY BE SOME ISOLATED AREAS OF HEAVY RAINFALL...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A WEAK FRONT WILL MOVE INTO CENTRAL LOUISIANA EARLY SUNDAY AND
SLOWLY MOVE TOWARDS THE COAST THROUGHOUT THE DAY. NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY SUNDAY AND WILL
LINGER NEAR THE COAST FOR THE FIRST PART OF THE WEEK AS THE FRONT
STALLS OFFSHORE.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

MCNATT

In the hours before

Special weather statement, Aug 28, 1:00 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
100 PM CDT SAT AUG 28 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
290000-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
100 PM CDT SAT AUG 28 2004

...FUNNEL CLOUDS AND WATERSPOUTS POSSIBLE TODAY...

TOPICAL FUNNEL CLOUDS AND WATERSPOUTS ARE POSSIBLE TODAY. THESE
FEATURES GENERALLY DEVELOP FROM MORNING INTO MID-AFTERNOON. ON RARE
OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY
BECOME TORNADOES. TYPICALLY THE WIND SPEEDS ASSOCIATED WITH THESE
FEATURES ARE 40 TO 60 MPH SO THEY DO POSE A THREAT TO LIGHTWEIGHT
STRUCTURES. SINCE THESE TROPICAL FUNNELS ARE SHORT LIVED AND
RELATIVELY WEAK...THEY ARE EXTREMELY DIFFICULT TO DETECT WITH DOPPLER
RADAR. KEEP AN EYE ON THE SKY AND BE PREPARED TO SEEK SHELTER IN A
REINFORCED STRUCTURE SHOULD THREATENING WEATHER APPROACH.

TROPICAL FUNNEL CLOUDS TYPICALLY LAST AN AVERAGE OF 8 TO 12 MINUTES.
IF THE FUNNELS DUE TOUCH DOWN...MINOR DAMAGE IS POSSIBLE...ESPECIALLY
TO LIGHT WEIGHT STRUCTURES. FUNNEL CLOUDS OVER WATER...OR WATERSPOUTS
...COULD POSE PROBLEMS TO MARINERS...AND CAUTION SHOULD BE EXERCISED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO FOR
LATER STATEMENTS. ADDITIONAL WEATHER INFORMATION CAN ALSO BE OBTAINED
THROUGH OUR HOME PAGE AT WWW.SRH.NOAA.GOV/LCH.
Local storm report, Aug 28, 1:15 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
115 PM CDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1249 PM     TSTM WND DMG     VIDOR                   30.13N 94.00W
08/28/2004                   ORANGE             TX   EMERGENCY MNGR

            TREE DOWN ON HOUSE.

&&

THM
Special weather statement, Aug 28, 1:24 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
124 PM CDT SAT AUG 28 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
281825-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
124 PM CDT SAT AUG 28 2004

...FUNNEL CLOUDS AND WATERSPOUTS POSSIBLE TODAY...

TROPICAL FUNNEL CLOUDS AND WATERSPOUTS ARE POSSIBLE TODAY. THESE
FEATURES GENERALLY DEVELOP FROM MORNING INTO MID-AFTERNOON. ON RARE
OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY
BECOME TORNADOES. TYPICALLY THE WIND SPEEDS ASSOCIATED WITH THESE
FEATURES ARE 40 TO 60 MPH SO THEY DO POSE A THREAT TO LIGHTWEIGHT
STRUCTURES. SINCE THESE TROPICAL FUNNELS ARE SHORT LIVED AND
RELATIVELY WEAK...THEY ARE EXTREMELY DIFFICULT TO DETECT WITH DOPPLER
RADAR. KEEP AN EYE ON THE SKY AND BE PREPARED TO SEEK SHELTER IN A
REINFORCED STRUCTURE SHOULD THREATENING WEATHER APPROACH.

TROPICAL FUNNEL CLOUDS TYPICALLY LAST AN AVERAGE OF 8 TO 12 MINUTES.
IF THE FUNNELS DO TOUCH DOWN...MINOR DAMAGE IS POSSIBLE...ESPECIALLY
TO LIGHT WEIGHT STRUCTURES. FUNNEL CLOUDS OVER WATER...OR
WATERSPOUTS...COULD POSE PROBLEMS TO MARINERS...AND CAUTION SHOULD
BE EXERCISED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO FOR
LATER STATEMENTS. ADDITIONAL WEATHER INFORMATION CAN ALSO BE OBTAINED
THROUGH OUR HOME PAGE AT WWW.SRH.NOAA.GOV/LCH.
Local storm report, Aug 28, 3:32 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
332 PM CDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 N GILLIS              30.43N 93.20W
08/28/2004  1.75 INCH        BEAUREGARD         LA   LAW ENFORCEMENT

            ALSO A REPORT OF FUNNEL CLOUD.

&&

THM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:19 PM CDTSevere Thunderstorm WarningLCHBeauregard56 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.